February 21, 2006
British regulators issue Strattera warning
British regulators have raised safety concerns with Eli Lilly’s ADHD drug Strattera (atomoxetine).
As reported in The Tacoma (Washington) News Tribune, the British Medicine and Healthcare Products Regulatory Agency—UK’s version of the FDA—warns that Strattera has been associated with seizures and a potentially dangerous lengthening of the time between heartbeats, called QT interval prolongation, in several of the more than 3.7 million people who have used the drug since its approval in 2002.
The regulators warned doctors and consumers that the drug should be used with caution in people prone to the heart problems. Among their cautions are potential heart problems when Strattera is combined with antidepressants like Paxil and Prozac.
The concerns were raised in a report obtained by the Tribune after a Swedish court ordered it released in that country. According to the paper, the report has not been made public.
British authorities are updating the drug’s label in that country to warn of the possible problems, the Tribune reported.
The worries come just a week after a US FDA advisory committee recommended that all drugs in the ADHD category carry “black-box” labeling for cardiovascular risks. That followed study findings of 25 sudden deaths and 54 other cases of serious unexplained heart problems among people taking ADHD drugs from 1999 to 2003.
The US label for Strattera contains no warning of seizures, although a notice about the heart problem appears in the drug’s label. Lilly added a black-box warning to Strattera last year advising that the drug may increase suicidal thoughts among youths. Strattera also has been linked to rare cases of liver damage.